MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SUPPORT GUIDECATHETER; CATHETER, PERCUTANEOUS

MICRO THERAPEUTICS, INC. DBA EV3 SUPPORT GUIDECATHETER; CATHETER, PERCUTANEOUS
Model Number RFX072-115-08MP
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The event is reported at this time based on analysis information which indicates a reportable event h3.Product analysis: equipment used: video inspection system (b)(6), ruler (b)(6), pin gauge sets (b)(6), camera (panasonic lumix dmc-zs5), in-house 0.0165¿ mandrel, in-house 0.068¿ mandrel.As found condition: the echelon-10 micro catheter and navien intracranial support catheter were returned for analysis within a shipping box and within individual sealed plastic biohazard pouches.Visual inspection/damage location details: no damages were found with the echelon-10 hub.No damages or irregularities were found with the echelon-10 micro catheter body.The distal ~2.4cm of the coating was found melted.The distal tip and marker band were found crushed.The catheter tip appears to have been shaped.The catheter wall was found thinning and with a small break at the thinning/kinked location.No damages or irregularities were found with the navien hub.The navien catheter was found kinked and broken/ruptured at ~4.6cm from the proximal end.In addition, the navien catheter body was found with multiple kinks throughout the entire length of the catheter body.The distal tip and marker band were found crushed.Testing/analysis: the echelon-10 micro catheter total length was measured to be ~152.8cm and the usable length was measured to be ~1 45.1cm, which is within specification (specification: total (ref) = 152cm, usable: 144cm ± 1.5cm).The navien catheter total length was measured to be ~151.8cm and the usable length was measured to be ~117.2cm, which is within specification (specification: usable: 115cm ± 3cm).The echelon-10 micro catheter was flushed, and water exited the distal end as well as the broken location.The outer diameter at an undamaged section was measured to be 0.025¿, which is within specification (specification 0.024¿ ± 0.002¿).An in-house mandrel was inserted into the echelon-10 micro catheter hub, through the catheter and became stuck at the distal tip.The navien catheter was flushed, and water was found to exit the ruptured location and out the distal tip.The echelon catheter was inserted into the navien hub and became stuck at the proximal kinked location.An in-house 0.068¿ mandrel was inserted into the navien catheter and became stuck at the same kinked location.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ was confirmed for both devices.The cause of the resistance was found to be due to the kinking found with the navien catheter.In addition, the site of the proximal kink was found to have a break/rupture.Possible causes for the rupture are injection when the distal portion of the catheter is kinked/prolapsed or occluded, wrong type of syringe used with saline/contrast, or use of power injector.It is also possible the catheter resistance occurred due to the damaged echelon-10 distal tip.The likely cause of the distal damage is due to improper steam shaping.The distal tip and marker band were found crushed and the coating was found melted.Improper steam shaping could occur due to using a heat source other than steam, holding the catheter tip too close to the heat source (1 inch), not using the shaping mandrel, or due to holding the device against the heat source too long (approximately 10 seconds).The catheter wall was found thinning, and broken, potentially due to the steam shaping, which would cause the reported ¿catheter leak¿.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that during stent-assisted spring coil embolization, fluid leaked from the tip of the echelon microcatheter when flushing the microcatheter.There was catheter resistance in the distal section.There were creases at the distal end of the navien.No patient symptoms or further complications were reported as a result of this event.The device and any accessories were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.The patient was undergoing surgery for stent-assisted aneurysm embolization.The access vessel was the femoral artery with a diameter of 20mm.It was noted the patient's vessel tortuosity was moderate.

Brand Name
SUPPORT GUIDECATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19844507
Report Number2029214-2024-01319
Device Sequence Number12731909
Product Code DQY
UDI-Device Identifier00847536017924
UDI-Public00847536017924
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K110055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/26/2025
Device Model NumberRFX072-115-08MP
Device Catalogue NumberRFX072-115-08MP
Device Lot NumberB538926
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2024
Initial Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexMale